Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Charleston, SC

June 9, 2020Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 9, 2020, 5:03 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 5:03 PM EDT (21:03 UTC)
Expired
Jun 9, 2020, 5:45 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaufort County, SC, Jasper County, SC

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:05 PM EDTTSTM WND DMG2 E Pritchardville, SCA TREE WAS REPORTED TO HAVE FALLEN NEAR OLD RIVER ROAD AND ROSE DHU CREEK PLANTATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS52 KCHS 092103
SVRCHS
SCC013-053-092200-
/O.NEW.KCHS.SV.W.0041.200609T2103Z-200609T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
503 PM EDT Tue Jun 9 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Beaufort County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 600 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located near Hardeeville,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Bluffton, Jasper, Hardeeville, Calawassie Island, Pritchardville,
  Rose Hill, Sun City and Switzerland.

This warning includes I-95 in South Carolina between mile markers 7
and 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
minor flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3216 8096 3225 8103 3230 8110 3239 8112
      3244 8103 3247 8095 3227 8074 3219 8084
TIME...MOT...LOC 2102Z 238DEG 4KT 3234 8104 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
566 
WWUS52 KCHS 092130
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
530 PM EDT Tue Jun 9 2020

SCC013-092139-
/O.CAN.KCHS.SV.W.0041.000000T0000Z-200609T2200Z/
Beaufort SC-
530 PM EDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY IS
CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3235 8095 3234 8098 3235 8104 3241 8108
      3244 8103 3247 8095 3240 8088
TIME...MOT...LOC 2129Z 222DEG 8KT 3242 8099 

$$

SCC053-092200-
/O.CON.KCHS.SV.W.0041.000000T0000Z-200609T2200Z/
Jasper SC-
530 PM EDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR JASPER COUNTY...

At 529 PM EDT, a severe thunderstorm was located over Switzerland,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. At 505 pm EDT a tree was reported down 
         near Old Miller Road and May River Road in the 
         Pritchardville area of Beaufort County.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Switzerland.

This warning includes I-95 in South Carolina between mile markers 13
and 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3235 8095 3234 8098 3235 8104 3241 8108
      3244 8103 3247 8095 3240 8088
TIME...MOT...LOC 2129Z 222DEG 8KT 3242 8099 

HAIL...0.75IN
WIND...60MPH
 
$$
205 
WWUS52 KCHS 092145
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
545 PM EDT Tue Jun 9 2020

SCC053-092155-
/O.CAN.KCHS.SV.W.0041.000000T0000Z-200609T2200Z/
Jasper SC-
545 PM EDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3235 8095 3234 8098 3235 8104 3241 8108
      3244 8103 3247 8095 3240 8088
TIME...MOT...LOC 2142Z 238DEG 4KT 3243 8097 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:33 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 3:33 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
333 PM EDT Tue Jun 9 2020

.SYNOPSIS...
A weak trough will linger over the area through Wednesday. A
cold front will then stall over the area Thursday into the
weekend. Another cold front will approach the area early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 330 PM: Latest water vapor images indicated that a band of
deeper moisture extended from the remnants of Cristobal, across
portions of SC/NC, to the Bahamas. Recently observed sfc dewpoints
ranged from the mid 70s inland to the upper 70s along the coast. SPC
mesoanalysis indicated MLCAPE between 1500-2000 J/kg across most of
the CWA, with DCAPE as high as 1100 J/kg. Visible satellite
indicated a weak sea breeze just inland from the beaches. Showers
and thunderstorms will likely continue to develop along and west of
the sea breeze this afternoon and evening. An approaching mid-level
disturbance and established cold pool will cross SE GA through this
evening. These storms should push across SE GA, sliding off the GA
coast before dissipating. The environment will support periods of
heavy downpours and possibly isolated damaging wind gusts.
Convection should generally end by midnight. Using a blend of MOS,
low temperatures are forecast to range in the mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Unsettled and muggy conditions on tap for the mid to late week
period. A mid level ridge will sit over the western Atlantic while
broad troughing moves into the eastern U.S. At the surface, a cold
front will slowly approach from the west, likely entering the
forecast area on Thursday before stalling out over the region
through Friday. This synoptic setup will favor a deep moisture feed
into the area.

Scattered to numerous showers and thunderstorms are forecast to
develop each day, especially Thursday and Friday with the front in
the vicinity. Coverage will peak during the daytime when instability
is maximized, but activity is possible overnight as well. Organized
severe weather threat appears low given lack of shear, however a
couple stronger storms are certainly possible with locally damaging
wind gusts being the primary the hazard. Perhaps the bigger threat
would be heavy rainfall with PWats near 2 inches and fairly weak
storm motions.

High temperatures will peak in the upper 80s to around 90 Wednesday
and Thursday, however elevated dew points will make it feel hotter.
Highs on Friday are only expected to make it to the mid 80s. Lows
overnight will be much more mild than normal, staying in the low to
mid 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A fairly unsettled weather pattern is anticipated during the weekend
as the area remains positioned become a ridge of high pressure
offshore and to the south and a trough of low pressure slowly
expanding across the area from the north. The setup should favor few
to scattered showers and thunderstorms during the weekend, but then
slightly less coverage heading through early next week as a cold
front arrives from the west/northwest and pushes the bulk of deepest
moisture offshore. Afternoon highs should range in the mid/upper 80s
this weekend and early next week. Overnight lows should range in the
upper 60s/lower 70s this weekend, then mid/upper 60s away from the
coast early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Scattered showers and isolated thunderstorms will develop along
a sea breeze across the CHS Tri-county. The convection is
expected to remain just east of KCHS, the TAF will feature VCSH
until 23Z. A cluster of thunderstorms should develop ahead of
an approaching disturbance, thunderstorms may pass near or over
KSAV between 20-24Z, highlighted with a TEMPO. Periods of ground
fog may develop over areas that rain this evening. At this
time, the TAFs will not feature restrictive ceilings or
visibility tonight. Showers are forecast to develop along a sea
breeze late Wednesday morning, highlighted with VCSH at 16Z.

Extended Aviation Outlook: Tempo flight restrictions due to showers
and thunderstorms are possible each day, especially Thursday and
Friday.

&&

.MARINE...
Tonight: The coastal waters will remain between a cold front near
the Mississippi River Valley and sfc high pressure centered over the
western Atlantic. Southwest winds are expected to generally range
between 5-10 kts across the waters tonight. Seas are forecast to
range between 2-3 ft.

Wednesday through Sunday: A cold front is expected to approach from
the west then stall over the region through late week. This pattern
will favor south to southeast winds over the local waters. Speeds
will largely remain 15 knots or less, however a brief increase to
the 15-20 knot range is possible on Thursday. Winds/seas are then
expected to remain well below Small Craft Advisory levels over the
weekend and early next week with wind speeds generally at or below
10-15 kts and seas no higher than 2-3 ft.

&&

.EQUIPMENT...
The KCLX radar will remain out of service for equipment upgrades
through June 11, and radar data will not be available during this
time. Neighboring radars include: Wilmington, NC (KLTX);
Jacksonville, FL (KJAX); Moody AFB, GA (KVAX); Warner Robins AFB, GA
(KJGX); and Columbia, SC (KCAE).

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...ETM
LONG TERM...DPB
AVIATION...NED/ETM
MARINE...NED/ETM
EQUIPMENT...
Hazardous weather outlook, Jun 9, 11:33 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1133 AM EDT Tue Jun 9 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-101545-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1133 AM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 2:50 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
250 PM EDT Tue Jun 9 2020

SCZ045-050-052-091915-
Inland Berkeley-Tidal Berkeley-Charleston-
250 PM EDT Tue Jun 9 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 249 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mount Pleasant Regional Airport, or near
Mount Pleasant, moving south at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Goose Creek, Hanahan, Naval Weapons Station
Charleston, Daniel Island, Awendaw, Boone Hall Plantation and Mount
Pleasant Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3320 7980 3304 7956 3277 7985 3297 8002
TIME...MOT...LOC 1849Z 008DEG 6KT 3293 7978
Special weather statement, Jun 9, 3:49 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
349 PM EDT Tue Jun 9 2020

GAZ118-119-092015-
Coastal Chatham-Inland Chatham-
349 PM EDT Tue Jun 9 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...

At 349 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Thunderbolt, or over Midtown Savannah,
moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Wilmington Island, Hunter Army Airfield, Midtown Savannah, Downtown
Savannah, Windsor Forest, Montgomery, Thunderbolt and Vernonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3204 8116 3210 8108 3209 8107 3208 8104
      3210 8101 3210 8100 3204 8093 3194 8092
      3191 8110
TIME...MOT...LOC 1949Z 242DEG 10KT 3201 8106
Special weather statement, Jun 9, 4:21 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston SC
421 PM EDT Tue Jun 9 2020

GAZ119-SCZ048-051-092045-
Coastal Chatham-Coastal Jasper-Beaufort-
421 PM EDT Tue Jun 9 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...BEAUFORT
AND JASPER COUNTIES...

At 420 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bellinger Hill Area, moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area and Hutchinson Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3208 8106 3221 8104 3220 8084 3203 8086
TIME...MOT...LOC 2020Z 275DEG 6KT 3214 8099

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:50 PM EDTSpecial Weather StatementCHSCharleston25 min
Jun 9, 5:19 PM EDTSpecial Marine WarningCHS35 min
Jun 9, 5:25 PM EDTSevere Thunderstorm WarningCHSJasper54 min
Jun 9, 6:12 PM EDTSpecial Weather StatementCHSHampton33 min
Jun 9, 7:14 PM EDTSpecial Weather StatementCHSColleton31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.